High Wind, Roberts
- When
- November 12, 2:21 AM CST to 4:31 AM CST
- Where
- Roberts forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
High sustained winds of 40 to 50 mph with gusts to 60 mph occurred during the early morning hours southwest of Peever on Interstate-29.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High sustained winds of 40 to 50 mph with gusts to 60 mph occurred during the early morning hours southwest of Peever on Interstate-29.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 11, 11:17 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1117 PM CST Fri Nov 11 2016 .UPDATE... Issued at 1115 PM CST Fri Nov 11 2016 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 915 PM CST Fri Nov 11 2016 With return flow pressure gradient tightening up across central South Dakota, south-southeast breezes have developed. Likely won't be seeing temperatures lower much more now, though, with 10 to 20 mph sustained winds expected the rest of the night there, especially while low level waa increases overnight. Over in the James River valley east into MN, much lighter winds to start the period off have allowed for an early drop this evening in temperatures. Had to make a few modifications to temperatures across that area for early this evening. However, it appears as though temperatures are stabilizing, and may only see readings dropping a couple more degrees between now and midnight cst as surface winds gradually begin to pick up from the south-southeast. Once low level waa starts to pick up across far northeast South Dakota, fully expecting a moderate to high intensity downslope wind event will develop in the lee of the prairie coteau. Impressive mean-state critical layer in place aloft per 00Z KABR raob and equally impressive forecast low level temperature increase of appx 10 degrees in less than 12 hours over the prairie coteau late tonight. So far, Peever SDDOT station is behaving, but could be seeing downslope winds picking up within the next 3 or 4 hours. Updates are out. UPDATE Issued at 531 PM CST Fri Nov 11 2016 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Saturday) Issued at 303 PM CST Fri Nov 11 2016 High pressure will move off to the east overnight with a south/southwest wind component and a pressure gradient peaking around 14mb across the state by morning. Initially will see some favorable radiational conditions thanks to dewpoints in the upper 20s/low 30s and clear skies. Once the core of strongest southwesterly winds move in, topping around 40kts at 850mb, more favorable mixing will allow temperatures to steady/warm. This favorable wind direction and subsidence of 10 microbars will result in stronger winds along and just downwind of the Coteau - with gusts along the favored portions of I-29 topping out above 50mph. 850/925mb temperatures increase through the day, topping out at 2 standard deviations above climo or about 1-3C below record levels. Thus, anticipate a few spots will close in on the daily record, particularly in central SD. Afternoon RH values and winds are close to Red Flag. If deeper mixing than 925mb occurs - which is what is advertised in NAM BUFKIT soundings - then Red Flag will need to be considered. .LONG TERM...(Sunday through Friday) Issued at 303 PM CST Fri Nov 11 2016 Upper level ridging exits the region Saturday night with a shortwave trough set to track through Sunday and Sunday night. The flow then remains northwesterly until ridging begins to build again around mid week. The ridge gets pushed east on Thursday as a deep trough approaches from the west. The main energy with this trough will slide just to the south and east of the CWA late Thursday night into Friday morning, with weaker energy trailing behind it. Dry and mild conditions will continue through much of the period. A low pressure system will intensify west of the plains on Wednesday, then looks to track across the Northern and Central plains Thursday and Friday. This system will bring the next chance of precipitation. The ECMWF is a bit faster and therefore brings the precipitation through more quickly than the GFS. For now, will stick with schc/chc pops Thursday night through the day Friday. Low level temperatures will be warm enough to keep the precipitation as rain for the most part, but could see some snow mix in late Thursday night into early Friday morning. Above normal temperatures will continue through the period. Highs in the 50s and 60s will be common until some slightly cooler air moves in Friday, with highs mainly in the 40s. Overnight lows will be in the 30s until Friday night, when mid to upper 20s will be common. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1115 PM CST Fri Nov 11 2016 The forecast remains VFR at all four terminals. Southerly winds will increase on Saturday and perhaps take on a southwesterly component. Meanwhile, low level wind shear is happening right now and will continue into the morning hours, while stronger winds persist just off the surface within the night-time temperature inversion. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Dorn
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CST FRI NOV 11 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CST FRI NOV 11 2016 /320 AM MST FRI NOV 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH TO VERY HIGH FIRE DANGER WILL DEVELOP ACROSS THE AREA SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668060.